What is Serotonin Syndrome?

Many men and women suffering from addiction also have co-occurring mental disorders such as depression. If an individual is taking an antidepressant, using drugs such as MDMA, DMT, Kratom, and other substances that boost serotonin, can lead to a dangerous health complication called serotonin syndrome. Without an antidepressant, serotonin syndrome may also develop from taking too much of one drug that acts on serotonin, or combining two or more substances that alter serotonin levels.
Serotonin syndrome is a potentially life-threatening condition caused by too much serotonin in the brain. According to the Mayo Clinic, “Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illegal drugs and dietary supplements also are associated with serotonin syndrome. Serotonin is a chemical your body produces that’s needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures). Severe serotonin syndrome can be fatal if not treated.”
Symptoms of serotonin syndrome vary from discomforting to life threatening. Milder symptoms may include agitation, headache, sweating, diarrhea, shivering, and confusion. Life-threatening symptoms may include high fever, irregular heartbeat, seizures, and unconsciousness. Healthline explains, “Typically, the condition occurs when you combine two or more medications, illicit drugs, or nutritional supplements that increase serotonin levels. For example, you might take medicine to help with a migraine after already taking an antidepressant. Certain types of prescription medications, such as antibiotics, antivirals used to treat HIV and AIDS, and some prescription medications for nausea and pain may also increase serotonin levels.” Illicit drugs associated with serotonin syndrome include LSD, MDMA, cocaine, and amphetamines. Many other drugs, if combined with an antidepressant such as an SSRI, can lead to a dangerous interaction that causes serotonin syndrome. If you begin experiencing any symptoms of serotonin syndrome, it is important to receive medical attention right away.

Your story doesn’t have to be one of diminished health as a result of addiction and substance abuse. You can make the decision to seek help now and begin building a brighter future in recovery. Oceanfront Recovery, locate din beautiful Laguna Beach, offers highly effective treatment programs that allow clients to participate in individual therapy, case management, psycho-education and specialty groups, visit the gym, and attend 12-step meetings. For information about individualized treatment options, please call today: (877) 279-1777